Many drugs cause nausea, vomiting, and diarrhea as adverse effects. A detailed drug history must be obtained. In mild cases, cessation followed by reuse of the drug may establish a causal relationship. Commonly responsible drugs include antacids containing magnesium, antibiotics, antihelminthics, cytotoxics (used in cancer therapy), colchicine, digoxin, heavy metals, laxatives, immunotherapy, and radiation therapy. Use of antibiotics may lead to Clostridioides difficile–induced diarrhea Clostridioides (formerly Clostridium) difficile–Induced Diarrhea Toxins produced by Clostridioides difficile strains in the gastrointestinal tract cause pseudomembranous colitis, typically after antibiotic use. Symptoms are diarrhea, sometimes bloody, rarely... read more . Diarrhea and other symptoms in C. difficile infection may be more severe than antibiotic-associated diarrhea and persist after completion or cessation of antibiotics.
Iatrogenic, accidental, or intentional heavy-metal poisoning frequently causes nausea, vomiting, abdominal pain, and diarrhea.
Laxative abuse, sometimes denied by patients, may lead to weakness, vomiting, diarrhea, electrolyte depletion, and metabolic disturbances. Stool testing, specifically for stool osmolality, can help differentiate diarrhea resulting from laxative abuse from diarrhea resulting from other causes.
(See also Overview of Gastroenteritis Overview of Gastroenteritis Gastroenteritis is inflammation of the lining of the stomach and small and large intestines. Most cases are infectious, although gastroenteritis may occur after ingestion of drugs and chemical... read more .)